Kentucky, 2022

Flash Flooding and Damaging Winds in Kentucky, September 3, 2022

September 3, 2022 · NWS LMK · 10 events in 5 counties and zones

During the afternoon and evening hours on September 3rd, a combination of ample moisture and sufficient instability provided the necessary ingredients for widespread convection, resulting in locally heavy rainfall and isolated wind damage reports. On the synoptic scale, a weak mid-level disturbance was located across the mid-Mississippi Valley, with a surface low located across western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the afternoon and evening hours on September 3rd, a combination of ample moisture and sufficient instability provided the necessary ingredients for widespread convection, resulting in locally heavy rainfall and isolated wind damage reports. On the synoptic scale, a weak mid-level disturbance was located across the mid-Mississippi Valley, with a surface low located across western Kentucky. Ahead of this disturbance, a moist air mass was located across central Kentucky, with Precipitable Water values approaching, and in some locations, exceeding 2 inches during the afternoon hours on the 3rd. SBCAPE in excess of 2000 J/kg was sufficient for widespread convection, and while lapse rates and DCAPE were not particularly suggestive of widespread damaging winds, isolated wind damage was observed with the strongest storms, located across Simpson and Warren County. While severe weather was not prevalent across north central Kentucky, multiple waves of heavy rainfall from relatively slow-moving showers and thunderstorms resulted in flash flooding, particularly across Trimble, Shelby, and Franklin County. Multiple reports of road closures and damage to homes along rivers and streams were reported in the aforementioned areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 3, 12:50 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 3, 12:50 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
250 PM EDT Sat Sep 3 2022

.Short Term...(This evening through Sunday)
Issued at 236 PM EDT Sat Sep 3 2022

Scattered storms have begun to blossom from northwest Alabama to
western and southern Indiana as we destabilize this afternoon ahead
of an upper trough to our west. While a few storms may produce
locally gusty winds over the next few hours, locally heavy rains
will be the main threat. While the storms are moving to the NNE,
they are also tending to backbuild as they align with the deep low-
mid level flow. With deep warm cloud depths and precipitable water
values just shy of two inches, and training of cells (as has already
been witnessed in Washington County, Indiana), local flooding issues
may arise late this afternoon into the early evening hours.

The convection is developing ahead of a long and slowly deepening
upper trough reaching from the upper Great Lakes to the western Gulf
coast. This trough will stay put during the short term with deep
moisture continuing to stream into the region. As a result,
widespread shower and scattered thunderstorm chances will continue
through tonight and into Sunday. Shear and instability may be weaker
tomorrow than today, keeping severe chances low, but once again
locally heavy rain will be the main threat. Locations that receive
torrential downpours this afternoon may be particularly vulnerable
with any heavier storms Sunday.

With the clouds and high humidity, diurnal temperature ranges will
be small. Lows tonight will be in the upper 60s with highs tomorrow
around 80.

&&

.Long Term...(Sunday night through Saturday)
Issued at 245 PM EDT Sat Sep 3 2022

Sunday Night - Wednesday...

The upper disturbance will continue to sit nearly stationary over
the mid Mississippi River Valley through mid week. This feature will
be situated between strong upper ridging over the western half of
the CONUS, and another area of upper ridging off the Atlantic Coast.
Our region will remain situated in the deep southerly flow between
the trough axis just to our west and the ridge to our east, and
given the strength of the two bookending upper ridges don't see much
change to the pattern through mid week. The end result will be
periods of slow moving showers and storms in a moist and meagerly
unstable atmosphere. In fact, very little instability looks to
survive past Sunday so will mainly be carrying shower chances with
an outside shot at a few rumbles of thunder. The moist column will
be a bigger concern by this time with PWAT values in the 1.7" - 2.0"
range. Rainfall totals may also be adding up by this time, so the
longer this pattern persists, the better chance for a few flooding
concerns. Confidence is highest in the southern and eastern portions
of the CWA seeing the most rainfall (between 1" - 3", locally
higher) between Saturday and Wednesday.

Will keep high pops in the likely to categorical range on Monday,
peaking with max diurnal heating. Thereafter, will call for
scattered to numerous showers each day through mid week.
Temperatures look to run in the upper 70s and low 80s through mid
week, a little more on the higher side of that range by then. These
values will be a little below normal for this time of year, which is
to be expected given the increased cloud cover and precipitation
chances.

Wednesday Night - Saturday...

Confidence is lower going into the late week portion of the
forecast. By this time, the upper disturbance will start to be
displaced southward along the lower Mississippi River Valley,
however deep southerly flow may remain over our region between the
elongated trough axis and upper ridging to our east. This will
continue to draw a deeper moisture component over our area from the
Gulf, but the lack of notable triggering features may leave only
diurnal heating as the main driver. Therefore, do have lower overall
pops during this time. Will also have to watch a northern stream
shortwave moving through the flow. If it makes it far enough south,
it could enhance the moisture plume over our area and squeeze out
more of a shower and storm threat late week. Something to watch.
Highs by this time should continue to be in the lower 80s for most
locations.

&&

.Aviation...(18Z TAF Issuance)
Issued at 122 PM EDT Sat Sep 3 2022

With a stagnant pattern in place, the weather will be similar
through the TAF period. The airports will be situated just east of a
slowly deepening upper trough with deep, moist SSW flow resulting in
widespread clouds (mostly VFR). Showers and thunderstorms should
become more widespread this afternoon as we destabilize, with
showers continuing tonight into tomorrow. There is some indication
that MVFR ceilings over southern Indiana tomorrow morning may drift
into HNB's airspace.

The most detrimental flying conditions in this TAF period will be in
torrential downpours and locally gusty winds associated with
scattered storms this afternoon and evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...13
Long Term...BJS
Aviation...13
Hazardous weather outlook, Sep 3, 1:34 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
334 PM EDT Sat Sep 3 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
334 PM EDT Sat Sep 3 2022 /234 PM CDT Sat Sep 3 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will continue this evening. Heavy rainfall
could lead to minor flooding in some areas. A few stronger storms
capable of gusty winds and frequent lightning are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible each day, especially in the afternoon
and evening hours. Heavy rainfall may lead to localized flooding,
especially in areas that are repeatedly affected by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to report any instances of flooding and gusty
winds.

GENERAL STORM MOTION OF THE DAY:

Storms will move to the north-northeast at 15 to 20 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13/BJS

In the hours before

Special weather statement, Sep 3, 1:24 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
224 PM CDT Sat Sep 3 2022

KYZ070-032000-
Logan KY-
224 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of southwestern Logan
County through 300 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving east at 25 mph.

HAZARD...Winds between 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Russellville around 235 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3674 8706 3676 8705 3679 8706 3688 8706
      3693 8694 3684 8680 3665 8681 3664 8706
TIME...MOT...LOC 1923Z 248DEG 20KT 3677 8696

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BJS
Special weather statement, Sep 3, 1:49 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
249 PM CDT Sat Sep 3 2022

KYZ070-072-032015-
Logan KY-Simpson KY-
249 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of central Logan and
western Simpson Counties through 315 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Logan and
western Simpson Counties, including the following locations...
Gasper, Adairville, Danby, Neosheo, Dennis, Schochoh, Middleton,
Schweizer, Oakville and Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3686 8698 3697 8669 3665 8658 3665 8687
TIME...MOT...LOC 1948Z 251DEG 19KT 3675 8684

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJS

The radar

The Nashville radar (KOHX), 53 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Simpson

When
September 3, 2:14 PM CST
Where
Simpson County, 1.67 mi E of Franklin
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.720, -86.540

Trees were reported down on Gold City Road near Franklin.

Thunderstorm Wind, Warren

When
September 3, 2:44 PM CST
Where
Warren County, 1.85 mi SE of Browning
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.933, -86.574

Trees were blown down along Browning Road near its intersection with Rockfield Browning Road, also resulting in downed power lines.

Thunderstorm Wind, Warren

When
September 3, 2:45 PM CST
Where
Warren County, 2.39 mi NNE of Rockfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.933, -86.539

Trees were blown over in the Weather Stone subdivision, which also brought down power lines.

Thunderstorm Wind, Warren

When
September 3, 2:45 PM CST
Where
Warren County, 2.7 mi S of Blue Level
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.942, -86.539

Trees were blown down along Windsor Circle, which also brought down power lines.

Thunderstorm Wind, Warren

When
September 3, 2:45 PM CST
Where
Warren County, 2.25 mi E of Browning
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.955, -86.560

Trees were blown down along Blue Level Providence Road.

Thunderstorm Wind, Warren

When
September 3, 2:47 PM CST
Where
Warren County, 0.7 mi NNW of Browning
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.960, -86.604

Trees were blown down along Galloways Mill Road.

Flash Flood, Simpson

When
September 3, 3:55 PM CST to 5:55 PM CST
Where
Simpson County, 0.85 mi NNW of Franklin to 0.92 mi NNW of Franklin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.730, -86.578

Flooding occurred on North Main Street in Franklin, resulting in the temporary closure of the road.

Flash Flood, Trimble

When
September 3, 5:05 PM EST to 7:05 PM EST
Where
Trimble County, 2.88 mi S of Monitor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.608, -85.267

Connector Road was closed due to water rises along Hardy Creek and the Little Kentucky River. Five other roads experienced minor flooding across Trimble County.

Flash Flood, Shelby

When
September 3, 8:00 PM EST to 10:00 PM EST
Where
Shelby County, 0.43 mi SW of Hatton to 0.32 mi SW of Hatton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.227, -85.007

A home was swept off of its foundation at 7701 Hatton Road along the Dutch Fork, resulting in the rescue of two individuals in that home. Seven other homes received damage along the Dutch Fork, including along Quisenberry Lane.

Flash Flood, Franklin

When
September 3, 8:15 PM EST to 10:00 PM EST
Where
Franklin County, 1.82 mi WNW of Benson to 2 mi WNW of Benson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.212, -84.980

A portion of Stockton Road washed away immediately south of the bridge over North Benson Creek. The roadway surface was washed away and the road was temporarily closed while repairs were made. A pickup truck was also washed into a tree, with the driver escaping the truck without injury.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058140, 1058150, 1058141, 1058142, 1058143, 1058144, 1058146, 1058147, 1058148, 1058149.